Alert archive / Washington / Freeze Warnings in 2008

Freeze Warning 2, NWS Spokane, WA

September 10, 2008Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho

NWS Spokane, WA issued this freeze warning at Sep 10, 2008, 2:38 PM PDT for Pend Oreille County, Spokane County, Stevens County, Washington; Bonner County, Boundary County, Kootenai County, Idaho. It took effect at Sep 11, 2008, 2:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2008, 2:38 PM PDT (21:38 UTC)
In effect from
Sep 11, 2008, 2:00 AM PDT
Expired
Sep 11, 2008, 8:00 AM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 73 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.6 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KOTX 102138
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
238 PM PDT WED SEP 10 2008


IDZ001-WAZ037-110600-
/O.NEW.KOTX.FZ.W.0002.080911T0900Z-080911T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
238 PM PDT WED SEP 10 2008

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PDT THURSDAY. 

LOCAL FREEZING TEMPERATURES ARE EXPECTED IN THE VALLEYS LATE
TONIGHT AND EARLY THURSDAY MORNING. SOME OF THE FAVORED LOCATIONS
FOR THESE FREEZING TEMPERATURES INCLUDE PRIEST LAKE...SPRINGDALE
AND DEER PARK. LOW TEMPERATURES IN THESE LOCATIONS COULD REACH 30
DEGREES BY SUNRISE THURSDAY.  BACKYARD GARDENERS SHOULD TAKE
PRECAUTIONS TO PROTECT TEMPERATURE SENSITIVE PLANTS.

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

$$
3 follow-up statements
000 
WWUS76 KOTX 110511
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1011 PM PDT WED SEP 10 2008

IDZ001-WAZ037-111500-
/O.CON.KOTX.FZ.W.0002.080911T0900Z-080911T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
1011 PM PDT WED SEP 10 2008

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PDT
THURSDAY. 

LOCAL FREEZING TEMPERATURES ARE EXPECTED IN THE VALLEYS LATE
TONIGHT AND EARLY THURSDAY MORNING. SOME OF THE FAVORED LOCATIONS
FOR THESE FREEZING TEMPERATURES INCLUDE PRIEST LAKE...SPRINGDALE
AND DEER PARK. LOW TEMPERATURES IN THESE LOCATIONS COULD REACH
30 DEGREES BY SUNRISE THURSDAY.  BACKYARD GARDENERS SHOULD TAKE
PRECAUTIONS TO PROTECT TEMPERATURE SENSITIVE PLANTS.

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

$$
000 
WWUS76 KOTX 111223
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
523 AM PDT THU SEP 11 2008

IDZ001-WAZ037-111500-
/O.CON.KOTX.FZ.W.0002.000000T0000Z-080911T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
523 AM PDT THU SEP 11 2008

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

FROST WILL BE COMMON IN THE VALLEYS OF NORTHEAST WASHINGTON AND
FAR NORTHERN IDAHO THIS MORNING. A WIDESPREAD HARD FREEZE IS NOT
LIKELY BECAUSE TEMPERATURES WILL PROBABLY NOT FALL BELOW FREEZING
FOR VERY LONG THIS MORNING...BUT SOME OF THE TYPICAL COLD SPOTS
AROUND SPRINGDALE...PRIEST RIVER AND DEER PARK MAY EXPERIENCE A
KILLING FREEZE THIS MORNING.

AS OF 5 AM...WEATHER SENSORS IN DEER PARK...SANDPOINT...AND
PRIEST LAKE REPORTED TEMPERATURES IN THE LOWER TO MID 30S.
TEMPERATURES WILL LIKELY DROP A FEW MORE DEGREES...BOTTOMING OUT
IN THE LOW 30S BY SUNRISE. A FEW SPOTS AROUND SPRINGDALE AND
PRIEST RIVER MAY DIP INTO THE UPPER 20S.

COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES
WARM ABOVE FREEZING. BACKYARD GARDENERS SHOULD TAKE PRECAUTIONS TO
PROTECT TEMPERATURE SENSITIVE PLANTS.


$$
000 
WWUS76 KOTX 111455
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
755 AM PDT THU SEP 11 2008



IDZ001-WAZ037-111600-
/O.EXP.KOTX.FZ.W.0002.000000T0000Z-080911T1500Z/
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
755 AM PDT THU SEP 11 2008

...FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PDT THIS MORNING. 
UNDER MOSTLY CLEAR SKIES AND CALM WINDS...OVERNIGHT LOW
TEMPERATURES FELL BELOW 32 DEGREES IN THE LOW-LYING VALLEYS ACROSS
NORTHEAST WA AND NORTHERN ID. HOWEVER...WITH THE SUN
RISING...TEMPERATURES ARE BEGINNING TO WARM ABOVE FREEZING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Sep 10, 2:33 PM PDT, 5 minutes earlier.

Area forecast discussion, Sep 10, 2:33 PM PDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
233 PM PDT WED SEP 10 2008

.SYNOPSIS...
HIGH PRESSURE WILL BRING SUNNY DAYS AND COOL NIGHTTIME
TEMPERATURES TO THE AREA. A WEAK PACIFIC WEATHER SYSTEM WILL MOVE
BY ON FRIDAY FOR BREEZY CONDITIONS. THEN STRONG HIGH PRESSURE WILL
BUILD OVER THE AREA FOR WARM TEMPERATURES NEXT WEEK.

&&

.DISCUSSION...
TONIGHT AND THURSDAY...HIGH PRESSURE WILL DOMINATE. SHALLOW
CLOUDS OVER THE EASTERN MTNS WILL FALL DOWN WITH THE LOSS OF LOW-
LEVEL INSTABILITY THIS EVENING. LIGHT GRADIENTS WILL ALSO MEAN
RELATIVELY LIGHT WINDS. ASIDE FROM A FEW THIN HIGH CLOUDS SPILLING
ACROSS THE NORTHERN CWA...SKIES WILL BE MOSTLY CLEAR OVERNIGHT.
THE COMBINATION OF MOSTLY CLEAR SKIES AND LIGHT WINDS WILL ALLOW
HELP PRODUCE EFFICIENT RADIATIVE COOLING. AND MODELS ARE SHOWING
WARMING ALOFT WHICH SEEMS VERY REASONABLE GIVEN THE BUILDING
RIDGE...ADDING TO THE STABILITY. LOOK FOR COMPARATIVELY COOLER
OVERNIGHT LOWS IN THE VALLEYS THAN IN THE MTNS...ESPECIALLY ACROSS
THE NORTHEAST VALLEYS. A FEW SPOTS ARE PROJECTED TO FALL TOWARD
FREEZING...AND PATCHY FROST IS NOT OUT OF THE QUESTION. WILL ISSUE
A FREEZE WARNING TONIGHT FOR THE NORTHERN VALLEYS.  THE RIDGE AXIS
CONTINUES TO TRANSLATE INLAND THURSDAY WITH MOST MOISTURE BEING
SHUNTED NORTH. LOOK FOR MOSTLY SUNNY TO SUNNY SKIES. TEMPERATURES
WILL ALSO BE WARM AS COMPARED TO WEDNESDAY...AS 850 TEMPS PUSH
TOWARD THE MID- TEENS DEG C.

THURSDAY NIGHT TO SATURDAY...THE NEXT WAVE PIVOTING AROUND THE
BASE OF THE GULF OF AK TROUGH SLIDES BY THE PACIFIC NW. THE BULK
OF THE FORCING REMAINS NORTH OF THE CANADIAN BORDER...BUT A COLD
FRONT IS DRAGGED ACROSS THE INLAND NW BY LATE FRIDAY. LOOK FOR AN
INCREASE IN THE PASSING CLOUDS FRIDAY AND MORE AFTERNOON BUILD-UPS
AS COMPARED TO THURSDAY. AS THE BEST FORCING REMAINS NORTH OF THE
CANADIAN BORDER...JUST A SLIGHT CHANCE FOR SHOWERS WILL BE FOUND
ACROSS THE NORTHERN MTNS ZONES FRIDAY AND FRIDAY NIGHT. THE
PASSING SYSTEM WILL ALSO COME WITH AN INCREASED GRADIENT...MEANING
A RETURN TO LOCALLY BREEZY CONDITIONS FRIDAY AFTERNOON INTO FRIDAY
NIGHT IN AN INCREASINGLY NORTH TO NORTHWEST FLOW. THE PASSING
SYSTEM PUSHES MOST OF THE MOISTURE TOWARD THE PANHANDLE/FAR SE CWA
SATURDAY AND GRADIENTS SLACKEN. LOOK FOR DECREASING WINDS AND
DECREASED CLOUD COVER THROUGH MUCH OF THE CWA. EXPECT A CONTINUED
WARMING TREND INTO FRIDAY...AS 850 TEMPS CONTINUE TO RISE TOWARD
THE MID/UPPER TEENS DEG C AHEAD OF THE INCOMING COLD FRONT. THIS
SUPPORTS SLIGHTLY ABOVE NORMAL TEMPERATURES. LOOK FOR SLIGHTLY
COOLER TEMPERATURES SATURDAY BEHIND THE FRONT. /JCOTE

SATURDAY NIGHT THROUGH WEDNESDAY...WITH ONE UPPER LEVEL TROUGH
MOVING OFF TO OUR EAST AND A SECOND TROUGH CENTERED NEAR 160W THE
RIDGE IN BETWEEN WILL BUILD OVER THE REGION THROUGH THE EXTENDED
PERIOD. AS MID LEVEL HEIGHTS RISE AND THE RIDGE AXIS BEGINS TO
APPROACH THE INLAND NORTHWEST THE REGION WILL SEE A PERIOD OF DRY
AND VERY WARM WEATHER. THE DRY AIRMASS WILL KEEP SKIES MAINLY CLEAR
THROUGH THE PERIOD. TEMPERATURES WILL BE ON AN UPWARD
TREND...PEAKING ON MONDAY WITH THE RIDGE AXIS OVER THE FORECAST
AREA. WHILE THE 12Z GFS HAS BACKED OFF A BIT ON THE STRENGTH OF THE
RIDGE...THE LATEST GUIDANCE FROM BOTH THE ECMWF AND GEFS ENSEMBLE
MEAN PLACES THE 588 DAM CONTOUR AT 500MB RIGHT ACROSS THE INLAND
NORTHWEST ON MONDAY. WITH 850MB TEMPERATURES OVER 21C ACROSS THE
FORECAST AREA AND A VERY DRY AIRMASS IN PLACE...MAX TEMPERATURES
SHOULD EASILY WARM TO THE MID AND UPPER 80S FOR MOST VALLEY
LOCATIONS. EXPECT LITTLE CHANGE IN TEMPERATURES ON TUESDAY WITH
SLIGHT COOLING ON WEDNESDAY. WHILE DAYTIME TEMPERATURES WILL BE
ABOUT 10 TO 12 DEGREES ABOVE SEASONAL NORMALS FOR THE START OF THE
WORK WEEK READINGS WILL REMAIN SEVERAL DEGREES BELOW RECORD
LEVELS. /KELCH

&&

.AVIATION...
VFR CONDITIONS EXPECTED AT TAF SITES THROUGH 18Z THURSDAY. HIGH
PRESSURE BUILDING INTO THE REGION...WITH ONLY SHALLOW INSTABILITY
...WILL MEAN MOSTLY CLEAR SKIES WITH ONLY A FEW AFTERNOON CLOUDS
ACROSS THE NE AND EASTERN MTNS. /JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        43  79  50  80  50  76 /   0   0   0   0  10   0
COEUR DALENE  41  78  47  80  48  74 /   0   0   0   0  10   0
PULLMAN        39  77  49  81  46  77 /   0   0   0   0  10   0
LEWISTON       49  85  56  86  56  81 /   0   0   0   0  10   0
COLVILLE       35  82  43  82  44  77 /   0   0   0  10  10   0
SANDPOINT      35  77  41  76  45  71 /   0   0   0  10  10   0
KELLOGG        42  77  44  78  48  74 /   0   0   0   0  10   0
MOSES LAKE     43  83  52  85  52  81 /   0   0   0   0   0   0
WENATCHEE      50  84  57  85  57  80 /   0   0   0   0   0   0
OMAK           42  86  53  85  50  80 /   0   0   0  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FREEZE WARNING FROM 2 AM TO 8 AM PDT THURSDAY FOR NORTHERN
     PANHANDLE.

WA...FREEZE WARNING FROM 2 AM TO 8 AM PDT THURSDAY FOR NORTHEAST
     MOUNTAINS.

&&
Hazardous weather outlook, Sep 10, 6:11 AM PDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
611 AM PDT WED SEP 10 2008

IDZ001>004-026-027-WAZ031>038-041>044-111500-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
611 AM PDT WED SEP 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2008Freeze Warnings in Idaho, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.